Alert archive / Missouri / Flash Flood Warnings in 2023

Flash Flood Warning 2, NWS Kansas City, MO

May 14, 2023Linn County, Macon County, Missouri

NWS Kansas City, MO issued this flash flood warning at May 14, 2023, 3:33 PM CDT for Linn County, Macon County, Missouri. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2023, 3:33 PM CDT (20:33 UTC)
Expired
May 14, 2023, 5:30 PM CDT
In force
117 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Linn County, MO, Macon County, MO

The radar

The Pleasant Hill radar (KEAX), 162 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.6 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

300 
WGUS53 KEAX 142033
FFWEAX
MOC115-121-142230-
/O.NEW.KEAX.FF.W.0002.230514T2033Z-230514T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
333 PM CDT Sun May 14 2023

The National Weather Service in Pleasant Hill MO has issued a

* Flash Flood Warning for...
  Southeastern Linn MO County in north central Missouri...
  West Central Macon County in north central Missouri...

* Until 530 PM CDT.

* At 333 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Brookfield, Marceline, Bucklin and Saint Catherine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3993 9288 3984 9276 3978 9286 3970 9299
      3978 9309

FLASH FLOOD...RADAR INDICATED

$$

HB
1 follow-up statement
880 
WGUS73 KEAX 142221
FFSEAX

Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
521 PM CDT Sun May 14 2023

MOC115-121-142231-
/O.EXP.KEAX.FF.W.0002.000000T0000Z-230514T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Linn MO MO-Macon MO-
521 PM CDT Sun May 14 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 530 PM CDT THIS AFTERNOON FOR 
SOUTHEASTERN LINN MO AND WEST CENTRAL MACON COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3993 9288 3984 9276 3978 9286 3970 9299
      3978 9309

$$

HB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at May 14, 3:08 PM CDT, 25 minutes earlier.

Area forecast discussion, May 14, 3:08 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
308 PM CDT Sun May 14 2023

.Discussion...
Issued at 308 PM CDT SUN MAY 14 2023

Key Points:

* Scattered showers and thunderstorms expected tonight with locally
  heavy rain possible.

* Additional rainfall expected on Monday, though not as heavy as
  tonight.

* Drier conditions return Tuesday.

Detailed discussion...

Upper ridge across the gulf coast is expected to weaken and sag
south tonight into Monday.  Soupy airmass in place with pwat values
exceeding 1.5" noted on OUN and TOP 12Z sounding.  With ample
diurnal surface heating today leading to 1500-2000 J/kg of ML CAPE,
have seen storms develop throughout the early afternoon hours most
concentrated south of weak boundary near highway 36. Wind shear is
fairly weak, so storms are struggling to organize limiting severe
potential.  Expect continued development of showers and
thunderstorms most concentrated along and south of boundary as weak
isentropic lift continues through the night. Right entrance region
of the upper level jet will remain anchored over the area, leading
to additional lift across the region. HREF output is hinting at the
potential for heavy rain along boundary between highway 36 and I-70
with the potential for 2-5". With deep warm cloud depths, slow storm
motion ~15 knots and moisture laden atmosphere, am concerned about
the potential for efficient precipitation with storms that develop,
but with dry antecedent conditions, will hold off at this time on
issuing flash flood watch for the overnight hours.

Models suggest potential for rain continues into Monday as short
wave lifts north across the central plains along the periphery of
the upper level ridge. With ample cloud cover and rain through much
of the day, have lowered forecast highs close to near 925 hpa mixout
(near 25th percentile). Once the shortwave shifts east of the area,
precipitation is expected to come to an end with cooler and drier
conditions mid week.  Potential for additional, albiet lighter,
showers and thunderstorms on Friday as stronger upper wave moves
into the Upper Midwest.  Much cooler and drier conditions are
expected on the backsider of this system next weekend.

&&

.Aviation...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1238 PM CDT SUN MAY 14 2023

Isolated to scattered thunderstorms are expected to increase in
areal coverage through the afternoon hours. Expect thunderstorms
to become even more widespread this evening into the overnight,
with heavy rain possible. Ceilings are expected to lower towards
IFR, and remain there Monday morning with showers continuing.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...BT
Aviation...BT
Hazardous weather outlook, May 14, 4:58 AM CDT, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
458 AM CDT Sun May 14 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
458 AM CDT Sun May 14 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Pop-up showers and thunderstorms are expected this afternoon. A
couple of these storms may be strong with gusty winds and hail.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms are expected Monday. No severe weather is
anticipated. Better chances for showers and thunderstorms return
near the end of the week.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 14, 1:24 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
124 PM CDT Sun May 14 2023

MOZ024-032-141900-
Chariton MO-Linn MO-
124 PM CDT Sun May 14 2023

...A strong thunderstorm will impact portions of northeastern
Chariton and southeastern Linn Counties through 200 PM CDT...

At 124 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marceline, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marceline, Bucklin, Rothville and Wien.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3952 9299 3964 9309 3984 9291 3978 9286
      3970 9286 3970 9278 3962 9270
TIME...MOT...LOC 1824Z 232DEG 8KT 3963 9298

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

pp
Special weather statement, May 14, 1:44 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
144 PM CDT Sun May 14 2023

MOZ022-023-030-031-141915-
Ray MO-Carroll MO-Livingston MO-Caldwell MO-
144 PM CDT Sun May 14 2023

...A strong thunderstorm will impact portions of northeastern Ray,
northwestern Carroll, eastern Caldwell and southwestern Livingston
Counties through 215 PM CDT...

At 144 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cowgill, or 14 miles southeast of Hamilton, moving northeast at 15
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Braymer, Breckenridge, Cowgill and Ludlow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3960 9357 3944 9385 3956 9402 3979 9382
TIME...MOT...LOC 1844Z 223DEG 12KT 3956 9387

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

pp
Special weather statement, May 14, 1:51 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
151 PM CDT Sun May 14 2023

MOZ024-025-141915-
Macon MO-Linn MO-
151 PM CDT Sun May 14 2023

...A strong thunderstorm will impact portions of southeastern Linn
and northwestern Macon Counties through 215 PM CDT...

At 151 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bucklin, or near Marceline, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bucklin, New Cambria and Ethel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3970 9287 3983 9292 4001 9279 3983 9255
      3970 9277
TIME...MOT...LOC 1851Z 229DEG 13KT 3978 9285

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

pp
Special weather statement, May 14, 2:08 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
208 PM CDT Sun May 14 2023

MOZ025-032-033-141945-
Macon MO-Chariton MO-Randolph MO-
208 PM CDT Sun May 14 2023

...A strong thunderstorm will impact portions of northern Randolph,
eastern Chariton and southeastern Macon Counties through 245 PM
CDT...

At 207 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Huntsville, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Macon, Bevier, Cairo, Jacksonville and Excello.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3944 9268 3962 9279 3979 9248 3956 9230
TIME...MOT...LOC 1907Z 238DEG 13KT 3956 9267

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

pp
Special weather statement, May 14, 2:26 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
226 PM CDT Sun May 14 2023

MOZ024-025-142000-
Macon MO-Linn MO-
226 PM CDT Sun May 14 2023

...A strong thunderstorm will impact portions of southeastern Linn
and northwestern Macon Counties through 300 PM CDT...

At 226 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bucklin, or 7 miles north of Marceline, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marceline, Bucklin, New Cambria, Ethel, New Boston and Saint
Catherine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3971 9294 3986 9306 4004 9280 4004 9272
      3983 9257
TIME...MOT...LOC 1926Z 239DEG 12KT 3983 9292

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

pp
Special weather statement, May 14, 3:20 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
320 PM CDT Sun May 14 2023

MOZ025-142100-
Macon MO-
320 PM CDT Sun May 14 2023

...A strong thunderstorm will impact portions of southeastern Macon
County through 400 PM CDT...

At 320 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bevier, or near Macon, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Macon, Bevier, Callao and Excello.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3964 9230 3961 9258 3975 9265 3989 9229
TIME...MOT...LOC 2020Z 243DEG 7KT 3970 9254

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

pp

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 12:23 PM CDTSpecial Weather StatementEAXClinton37 min
May 14, 12:53 PM CDTFlash Flood WarningEAXCaldwell, Clay, Clinton, Ray2 hr
May 14, 1:24 PM CDTSpecial Weather StatementEAXChariton36 min
May 14, 1:44 PM CDTSpecial Weather StatementEAXCaldwell31 min
May 14, 1:51 PM CDTSpecial Weather StatementEAXMacon24 min
May 14, 2:08 PM CDTSpecial Weather StatementEAXRandolph37 min
May 14, 2:26 PM CDTSpecial Weather StatementEAXMacon34 min
May 14, 3:20 PM CDTSpecial Weather StatementEAXMacon40 min
May 14, 3:39 PM CDTSpecial Weather StatementEAXChariton, Macon, Randolph66 min
May 14, 4:01 PM CDTFlash Flood WarningEAXChariton, Howard, Randolph, Saline3 hr
May 14, 5:32 PM CDTSpecial Weather StatementEAXSaline28 min
May 14, 5:58 PM CDTSpecial Weather StatementEAXJackson, Ray47 min
May 14, 6:05 PM CDTFlash Flood WarningEAXCooper, Howard, Pettis, Saline85 min
May 14, 6:09 PM CDTSevere Thunderstorm WarningEAXLafayette, Ray23 min
May 14, 6:23 PM CDTFlash Flood WarningEAXLafayette, Ray112 min
May 14, 6:25 PM CDTSpecial Weather StatementEAXCarroll35 min

Nearby

Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.